New Hampshire, 2007

Ice Storm in New Hampshire, January 15, 2007

January 15, 2007 · NWS BOX · 3 events in 3 counties and zones

Low pressure tracked from the Ohio Valley through the Mass Turnpike region of southern New England, bringing a prolonged period of freezing rain and sleet to southwest New Hampshire. This resulted in as much as one quarter to one half inch of icing, which caused widespread damage throughout Cheshire and Hillsborough Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure tracked from the Ohio Valley through the Mass Turnpike region of southern New England, bringing a prolonged period of freezing rain and sleet to southwest New Hampshire. This resulted in as much as one quarter to one half inch of icing, which caused widespread damage throughout Cheshire and Hillsborough Counties. There were many reports of downed trees, large branches, and power lines from Keene to Manchester. At the peak of the storm, around 38,000 homes were left without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 14, 9:36 PM EST, 7 hours 4 minutes earlier.

Area forecast discussion, Jan 14, 9:36 PM EST, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
936 PM EST SUN JAN 14 2007

.SHORT TERM /REST OF TONIGHT/...
MADE SOME ADJUSTMENTS TO POPS...SOME LIGHT PRECIPITATION ALONG THE
SOUTH COAST SO WE MAINTAINED CATEGORICAL POPS THERE THROUGH THE
NIGHT. MAIN AREA OF RAIN IS FARTHER WEST AND WILL TAKE A FEW HOURS TO
MOVE IN...SO POPS WERE SLICED TO SLIGHT CHANCE FARTHER NORTH EARLY
TONIGHT AND THEN TRENDED BACK TO CATEGORICAL LEVELS BY MORNING.

TEMPERATURES WERE TWEAKED A LITTLE BUT SHOULD REMAIN CLOSE TO CURRENT
FORECAST.

&&

.HYDROLOGY...
STILL LOOKS LIKE AROUND AN INCH IN THE SOUTH AND LESSER AMOUNTS TO
THE NORTH. THIS BRINGS MAIN RIVERS UP A FOOT OR TWO...BUT NOT ENOUGH
TO BE A RISK FOR MAINSTEM RIVER FLOODING. THE MAIN FLOODING CONCERN
WOULD CONTINUE TO BE URBAN/POOR DRAINAGE FLOODING IN THE CITIES
AROUND NARRAGANSETT BAY THROUGH THE SOUTH MASSACHUSETTS COAST AND
CAPE/ISLANDS DURING ANY HEAVIER SHOWERS.

&&

.PREVIOUS DISCUSSION...
/ISSUED 503 PM EST SUN JAN 14 2007/

SHORT TERM /TONIGHT/...
QUICK UPDATE TO FRESHEN UP CURRENT CONDITIONS.

AREA OF RAIN NOW MOVING THROUGH SOUTHERN NEW ENGLAND AND WILL BE
HEADING OFFSHORE IN A FEW HOURS. TEMPERATURES ARE HOVERING NEAR
FREEZING FROM SW NH INTO WORCESTER COUNTY AND MUCH OF E MA... BUT
READINGS HAVE RECOVERED BY A DEGREE OR SO AROUND METRO BOSTON WHERE
ICING THREAT IS MINIMAL. MAIN AREA OF CONCERN RIGHT NOW CONTINUES TO
BE ROUTE 2 CORRIDOR AND SW NH WHERE WE HAVE RECEIVED SOME REPORTS OF
LIGHT ICING ALREADY.

WEAK FRONT HAS PUSHED AS FAR S AS GREATER PROVIDENCE AND TAUNTON/
PLYMOUTH IN SE MA. IT SHOULD PUSH A LITTLE FARTHER S THROUGH THIS
EVENING...BUT IS RUNNING UP INTO MILDER AIR SO IT WILL WEAKEN WITH
TIME.

NO OTHER CHANGES. WE WILL WAIT FOR NEXT ROUND OF PRECIPITATION TO
ARRIVE LATER TONIGHT.

JWD

PREVIOUS DISCUSSION...
/ISSUED 400 PM EST SUN JAN 14 2007/

.WINTER WEATHER ADVISORIES BEING POSTED FOR MUCH OF INTERIOR
SOUTHERN NEW ENGLAND...

SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
BEFORE WE DISCUSS THE NEXT ROUND OF PRECIPITATION FOR LATER TONIGHT
INTO MON NIGHT...THERE ARE SOME VERY INTERESTING MESOSCALE FEATURES
GOING ON WHICH HAVE AN IMPACT ON FORECAST FOR TONIGHT.

SURFACE ANALYSIS SHOWS A WEAK MESOSCALE HIGH PRESSURE CENTER LOCATED
BETWEEN MANCHESTER AND PORTSMOUTH NH...AND THIS HAS DRIVEN A WEAK
FRONT SOUTHWARD THROUGH CENTRAL AND EASTERN MASSACHUSETTS THIS
AFTERNOON. FRONT WAS LOCATED NEAR MA/RI BORDER AND WAS GOING THROUGH
TAUNTON AT THIS TIME...IT SHOULD LOSE SOME OF ITS PUSH THROUGH EARLY
THIS EVENING AS HIGH SHIFTS E...BUT MAY STILL MAKE IT DOWN INTO
PROVIDENCE AND PLYMOUTH. TEMPERATURES DROPPED SEVERAL DEGREES BEHIND
THIS BOUNDARY...BUT WE NOTED THAT COLD AIR IS VERY SHALLOW...ONLY
FROM SURFACE UP TO 2500 FT. MODELS HAVE NOT BEEN ABLE TO HANDLE THIS
SMALL SCALE FEATURE AND AS A RESULT ARE OVERDOING WARMING FOR
TONIGHT. ONLY NGM MOS HAS SOMEWHAT OF A CLUE ABOUT THIS COLD
INTRUSION...SO WE HAVE HAD TO MAKE SIGNIFICANT MODIFICATIONS TO
HOURLY TEMPERATURES TONIGHT...WHICH OBVIOUSLY HAVE AN IMPACT ON
EXPECTED WEATHER. WE THINK TEMPERATURES WILL REMAIN STEADY OR FALL
SLIGHTLY TONIGHT...WHILE ALONG COAST /INCLUDING BOSTON/ READINGS
BEGIN TO RECOVER LATE AS FLOW BECOMES MORE E/NE.

WE STILL HAVE LOTS OF DRIZZLE/FREEZING DRIZZLE BEING REPORTED
THROUGHOUT REGION. THIS SHOULD PERSIST AWHILE LONGER...ESPECIALLY AS
WE APPROACH NIGHTFALL...BUT WILL NOT BE A SIGNIFICANT ICING CONCERN.
AT SAME TIME...DENSE FOG IS PLAGUING S COASTAL LOCATIONS IN AN
ALMOST SPRING-LIKE SITUATION. WE EXPECT FOG TO LIFT SLOWLY THIS
EVENING AS FIRST SURFACE LOW TRACKS AWAY FROM SOUTHERN NEW ENGLAND.

NOW ONTO LATER TONIGHT INTO MON. MODELS STILL ARE NOT IN GOOD
AGREEMENT REGARDING SYNOPTIC SCALE FEATURES...WITH NAM TAKING
PRIMARY LOW WELL TO OUR N AND GFS CLOSER TO MASS PIKE LATE MON. GFS
IS BETTER SUPPORTED BY ECMWF/UKMET/CANADIAN MODELS AS WELL AS 09Z
SREFS. WHILE WE WILL SIDE CLOSER TO GFS SOLUTION...WE THINK OUR
PRECIPITATION TYPE ISSUES WILL BE MORE CLOSELY RELATED TO EFFECTS OF
WEAKER SURFACE LOW RIDING ALONG BOUNDARY NEAR S COAST MON...WHICH
NAM TRACKS THROUGH SOUTHERN RI AND SE MA. THIS PRESENTS A SLIGHTLY
WARMER SOLUTION THAN FORECAST WE HAVE GOING RIGHT NOW...SO WE WILL
TREND A BIT WARMER WITH EXPECTATION OF MORE SLEET/FREEZING RAIN FOR
INTERIOR AS OPPOSED TO SNOW/SLEET.

FORECAST SOUNDINGS AND CROSS SECTIONS SUPPORT SNOW AND SLEET AT
START LATE TONIGHT FROM SW NH TO ROUTE 2 IN NORTHERN MA...WITH
FREEZING RAIN AND SLEET DOWN TO ABOUT MASS PIKE CORRIDOR OR EVEN
INTO NORTHERN CT...NW RI AND WESTERN BOS SUBURBS. AS THIS WEAKER LOW
PASSES TO OUR S MON...COLD AIR WILL REMAIN LOCKED IN BY NORTHERLY
AGEOSTROPHIC FLOW ACROSS MUCH OF INTERIOR...BUT WILL SLOWLY ERODE
FROM S TO N AS DAY WEARS ON. WE THINK THAT WILL TAKE PLACE BY MID
MORNING AS FAR N AS MASS PIKE...AND BY EARLY TO MID AFTERNOON UP TO
ROUTE 2 CORRIDOR. WE WILL PROBABLY NEVER LOSE LOW LEVEL COLD IN SW
NH UNTIL LATE AFTERNOON OR EARLY EVENING.

AS A RESULT OF THIS SCENARIO...WE THINK ICING AMOUNTS WILL BE A BIT
LESS THAN EARLIER ANTICIPATED...AND IT NOW APPEARS MORE LIKELY THAT
ICING AMOUNTS WILL GET NO HIGHER THAN 1/4 OR PERHAPS 1/3 INCH IN
MORE PERSISTENT AREAS OF FREEZING RAIN. ADVISORIES WILL BE ISSUED
FOR THIS EVENT SINCE CONFIDENCE IS NOT HIGH ENOUGH TO JUSTIFY
WARNINGS...BUT SINCE MODELS ARE HAVING TROUBLE WITH DETAILS /AT
LEAST INITIALLY/ IT IS STILL POSSIBLE THAT WE WILL UPGRADE A FEW
ZONES /ESPECIALLY N MA AND SW NH/ WITH SHORTER LEAD TIME.

FARTHER S IN MILDER AIR...RAINFALL WILL BE HEAVY AT TIMES MON AS WE
HAVE DECENT INFLOW AND STRONG MID LEVEL FRONTOGENESIS.

MOST OF REGION SHOULD WARM FURTHER LATE MON AFTERNOON WITH APPROACH
OF PRIMARY SURFACE LOW. TEMPERATURES SHOULD WARM WELL UP INTO 40S IF
NOT 50 NEAR S COAST.

SYSTEM HEADS OFFSHORE MON NIGHT FOLLOWED BY STRONG COLD ADVECTION.
HOWEVER MOST OF DEEPER LIFT WILL HAVE ALREADY MOVED OFFSHORE BY
THEN...SO BACK END SNOWS DO NOT LOOK AS IMPRESSIVE AS EARLIER
THOUGHT. STILL...WE MAY SEE AN INCH OR TWO ACROSS OUR FAR NW ZONES
WITH SNOW SHOWERS AND LITTLE ACCUMULATION ELSEWHERE.

LONG TERM /TUESDAY THROUGH SATURDAY/...
STRONG HIGH PRESSURE WILL BUILD ACROSS THE FORECAST AREA TUESDAY
NIGHT AND WEDNESDAY WITH FRIGID TEMPERATURES AND DRY AIR.

THERE IS THE POSSIBILITY FOR OCEAN EFFECT SNOW SHOWERS TUESDAY NIGHT
AND WEDNESDAY MORNING ACROSS OUTER CAPE COD AS THE UPPER LEVEL
TROUGH SWINGS THROUGH THE REGION AND THE WIND TRAJECTORY VEERS TO
THE NORTH. SURFACE TO 850 MILLIBAR LAPSE RATES WILL BECOME MORE
FAVORABLE AS WELL. HOWEVER THERE WILL PROBABLY BE TOO MUCH WIND
SHEAR TO SUPPORT AN ORGANIZED BANDED STRUCTURE.

ONCE THE TROUGH DEPARTS TUESDAY NIGHT...THE COLDEST AIR SO FAR THIS
WINTER WILL PENETRATE THE REGION. TEMPERATURES WILL STRUGGLE TO RISE
THROUGH THE TEENS AND 20S WEDNESDAY AFTERNOON DUE TO CONTINUED COLD
AIR ADVECTION PATTERN.

A GRADUAL MODERATION IN TEMPERATURE CAN BE EXPECTED THURSDAY AND
FRIDAY AS THE HIGH CRESTS THEN HEADS OFFSHORE.

AN UPPER LEVEL TROUGH WILL APPROACH FROM THE WEST LATE FRIDAY THEN
CROSS THE REGION SATURDAY. THE GFS AND CANADIAN GEM INDICATED A WEAK
SECONDARY LOW ATTEMPTING TO FORM OFF THE MID ATLANTIC COAST...BUT
THE UPPER LEVEL FLOW APPEARS TOO PROGRESSIVE (THE POLAR JET STREAM
TOO STRONG) FOR TIMELY PHASING TO OCCUR. ADDED THE CHANCE OF A SNOW
SHOWER WITH THE APPROACHING UPPER LEVEL TROUGH LATE FRIDAY INTO
SATURDAY MORNING.

COLDER AND DRIER AIR WILL BE REINFORCED BEHIND THE TROUGH NEXT
WEEKEND. THE ECMWF AND GFS INDICATE 1000-500MB THICKNESSES
STRUGGLING TO REACH 510 DM SATURDAY UNDERCUT 00Z MEX GUIDANCE...
WHILE 12Z MEX GUIDANCE HAS TRENDED ABOUT 10 DEGREES COLDER.

AVIATION...
IFR/LIFR CONDITIONS TO PREVAIL THROUGH MON...THOUGH WE MAY SEE A
BRIEF PERIOD OF MVFR CONDITIONS 02Z-06Z.

PRECIPITATION TYPE IS A TOUGH CALL BUT WE EXPECT MORE SIGNIFICANT
ICING TO AFFECT KMHT...WHERE FZDZ WILL GIVE WAY TO SNPL LATER
TONIGHT BEFORE CHANGING TO FZRAPL MON. KORH WILL HAVE FZRA/FZDZ
THROUGH MON AFTERNOON WITH PL MIXED IN...WHILE KBDL/KBAF HAS A
PERIOD OF FZRA LATER TONIGHT INTO MON MORNING. KBOS MAY HAVE SOME
SPOTTY FZDZ THIS EVENING BEFORE WARMING ON NE WIND AND CHANGING TO
RAIN EARLY MON MORNING... WHILE ALL RAIN IS FORECAST FOR
KPVD/KHYA/KACK.

CONDITIONS WILL IMPROVE MON EVENING.

MARINE...
SEAS HAVE SUBSIDED ON OUTER WATERS SO ADVISORIES HAVE BEEN DROPPED.
BRIEF SURGE OF 20KT GUSTS MOVING DOWN E MA WATERS THIS AFTERNOON WITH
SHOT OF COLDER LOW LEVEL AIR...BUT THIS WILL DIMINISH BY EVENING.
AREAS OF DENSE FOG HAVE BEEN A PROBLEM ON S COASTAL WATERS THIS
AFTERNOON BUT WILL SLOWLY LIFT THIS EVENING AS FIRST LOW PULLS AWAY
FROM WATERS.

WE HAVE POSTED ADVISORIES MON AND MON NIGHT ON OUTER WATERS. BUILDING
SEAS WILL COMBINE WITH INCREASING E/NE FLOW ON E MA WATERS AND SW
FLOW ALONG S COAST. STRONG COLD ADVECTION GETS UNDERWAY IN WAKE OF
SYSTEM MON NIGHT...AND WE WILL BE APPROACHING GALES ON OUTER WATERS
EARLY TUE MORNING.

A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED TUE AND WED IN STRONG
COLD AIR ADVECTION PATTERN.

HYDROLOGY...
PRECIPITATION TOTALS OF 0.75 TO 1.25 INCHES ARE EXPECTED TONIGHT
THROUGH MON EVENING...WITH HIGHEST AMOUNTS NEAR S COAST. MAIN
CONCERN FOR RIVERS AND STREAMS WILL BE S OF MASS PIKE WHERE RAIN
WILL BE DOMINANT PRECIPITATION TYPE...AND SOME OF THE SMALLER
STREAMS WILL LIKELY SHOW BRIEF BUT SHARP RISES. FLOODING IS NOT
CURRENTLY EXPECTED BUT WE DO THINK MINOR URBAN AND POOR DRAINAGE
FLOODING IS LIKELY IN PROVIDENCE TO CAPE COD CORRIDOR.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY FOR CTZ002>004 UNTIL 10 AM MONDAY.
MA...WINTER WEATHER ADVISORY FOR MAZ002>006-008-009-012-026 UNTIL 3
     PM MONDAY.
  ...WINTER WEATHER ADVISORY FOR MAZ007-010-011-013-014 UNTIL 10 AM
     MONDAY.
NH...WINTER WEATHER ADVISORY FOR NHZ011-012-015 UNTIL 11 PM MONDAY.
RI...WINTER WEATHER ADVISORY FOR RIZ001 UNTIL 10 AM MONDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ250-254-255 FROM NOON MONDAY TO 7
     AM TUESDAY.
&&

SHORT TERM...WTB
HYDROLOGY...
Hazardous weather outlook, Jan 14, 3:45 PM EST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
345 PM EST SUN JAN 14 2007

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-151000-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
345 PM EST SUN JAN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...ALL OF MASSACHUSETTS EAST OF THE BERKSHIRES...THE
MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW HAMPSHIRE...ALL OF
RHODE ISLAND AND THE RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT
WINTER WEATHER ADVISORIES ARE IN EFFECT FOR MUCH OF INTERIOR
SOUTHERN NEW ENGLAND TONIGHT THROUGH MONDAY. REFER TO THE LATEST
STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ONCE THIS STORM EXITS MONDAY EVENING...MUCH COLDER AIR WILL FOLLOW.
WIND CHILLS READINGS OF 10 TO 15 BELOW ZERO ARE ANTICIPATED FOR A
FEW HOURS EARLY WEDNESDAY MORNING ACROSS THE HIGHER TERRAIN OF THE
BERKSHIRES INTO THE MONADNOCKS OF SOUTHERN NEW HAMPSHIRE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER SHOULD REPORT ANY ICING TONIGHT VIA PHONE OR WEB ENTRY.

SKYWARN WILL BE ACTIVATED MONDAY FOR REPORTS OF ICING. AMATEUR RADIO
OPERATORS WILL REPORT TO THE TAUNTON OFFICE AT 8 AM.

JWD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm. Local standard time, as filed.

Ice Storm, Cheshire

When
January 15, 4:40 AM EST to 7:00 PM EST
Where
Cheshire forecast zone
Property damage
$45,000
Reported by
Amateur Radio
Coordinates
42.919, -72.251 (the zone’s center; the record gives no point)

Trees, large branches, and wires were downed by icing in Troy, Richmond, Gilsum, Keene, Harrisville, Swanzey, Jaffrey, Marlow, and Rindge.

Ice Storm, Western and Central Hillsborough

When
January 15, 5:00 AM EST to 7:43 PM EST
Where
Western and Central Hillsborough forecast zone
Property damage
$45,000
Reported by
Amateur Radio
Coordinates
42.915, -71.716 (the zone’s center; the record gives no point)

Trees, large branches, and power lines were brought down by icing in Milford, Wilton, New Ipswich, Hollis, Litchfield, Hancock, Peterborough, Temple, Mason, Brookline, and Bennington.

Ice Storm, Hillsborough

When
January 15, 5:27 AM EST to 7:30 PM EST
Where
Hillsborough forecast zone
Property damage
$35,000
Reported by
Amateur Radio
Coordinates
42.915, -71.716 (the zone’s center; the record gives no point)

Trees, large branches, and power lines were brought down by icing in Nashua, Hudson, and Manchester.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2007Every state in 2007This day in weather historyWarnings in New Hampshire, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394, 5397, 5396.